California, 2006

Flash Flood in California, March 11, 2006

March 11, 2006 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 11, 3:30 AM PST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 11, 3:30 AM PST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SAT MAR 11 2006

.SYNOPSIS...A SLOW MOVING WINTER STORM WILL CONTINUE THROUGH SUNDAY.
HEAVY SNOW AND STRONG WINDS WILL OCCUR OVER THE MOUNTAINS...HIGH
DESERTS AND FOOTHILLS. SHOWERS AND THUNDERSTORMS COMBINED WITH
BREEZY CONDITIONS AND UNSEASONABLY COOL WEATHER WILL OCCUR AT LOWER
ELEVATIONS. HAIL AND ISOLATED FUNNEL CLOUDS OR WATERSPOUTS WILL
OCCUR AT TIMES. THE HEAVIEST RAIN AND SNOW IS EXPECTED TODAY. DRY
WEATHER WILL RETURN BY MONDAY AND CONTINUE MOST OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS AND TSTORMS CONTINUE TO TRACK ACROSS THE REGION...MOSTLY SAN
DIEGO CO. MUCH OF THE HEAVIEST RAIN HAS BEEN IN THE SAN DIEGO RIVER
DRAINAGE...SO WE WILL KEEP AN EYE ON THE RIVER STAGE. SEVERAL CELLS
WERE APPROACHING SEVERE TSTORM STATUS...BUT SPOTTER REPORTS HAVE
REPORTED HAIL NO LARGER THAN PEA-SIZE. ALSO THE CELLS ARE MOVING
FAST ENOUGH THAT FLASH FLOODS ARE BEING AVOIDED...AND THE FLOOD
ADVISORY CONTINUES. THE JET MAX IS NOSING INTO OUR REGION AND WE ARE
IN A FAVORED LEFT FRONT QUADRANT OF THAT JET MAX WHICH WILL ENHANCE
THE UPLIFT THIS MORNING. THAT WILL MEAN BANDS OF RAIN WILL CONTINUE
TO MOVE THROUGH THE REGION CONTAINING SOME TSTORMS ALL DAY. THE SNOW
LEVEL IS GETTING DOWN TO 2000 FEET BASED ON SPOTTER REPORTS. SNOW
WILL CONTINUE TO PILE UP AT THE HIGHER ELEVATIONS. THE INSTABILITY
IS IMPRESSIVE AND FUNKY STUFF ASSOCIATED WITH TSTORMS LIKE
HAIL...WATERSPOUTS AND FUNNELS WILL CONTINUE. BUT ALSO THERE WILL BE
BREAKS AND PEEKS OF SUNSHINE. THE STORM BEGINS TO DEPART DURING THE
DAY SUN AND CONDITIONS WILL GRADUALLY IMPROVE AS THE MOISTURE AND
DYNAMICS MOVE OUT. DRY WEATHER FOLLOWS MON. ANOTHER TROUGH MOVES
THROUGH NORCAL TUE. THE RAIN APPROACHES SOCAL BUT NEVER QUITE
ARRIVES. A MORE PROMISING LOOKING SYSTEM COULD BRING RAIN FRI.

&&

.AVIATION...
SHOWERS...LOC HEAVY AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT THEN DIMINISH ON SUNDAY. CIGS WILL BE MOSTLY MVFR TO VFR
WITH IFR VIS AND CIGS IN +SHRA AND TSRA. FREEZING LEVEL NR 2500 TO
3000 FT MSL. WINDS WILL CONTINUE TO BE STRONG AND GUSTY TODAY WITH
30 TO 40 KT AT 5K FT AND 40 TO 55 KT AT 10K FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 4 AM SUNDAY FOR SAN BERNARDINO COUNTY
MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY UNTIL 4 AM SUNDAY FOR THE SANTA ANA
MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE COASTAL
AREAS...INLAND VALLEYS AND SANTA ANA MOUNTAINS BELOW 3000 FT...SEE
LAXFFASGX.

HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST SUNDAY FOR ORANGE AND 2
PM PST SUNDAY SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX.

SMALL CRAFT ADVISORY FOR INNER AND OUTER WATERS...SEE LAXCWFSGX.

HIGH RIP CURRENT RISK FOR THE COAST...SEE LAXSRFSGX.

&&

PUBLIC...MM
AVIATION...HORTON
Hazardous weather outlook, Mar 11, 4:00 AM PST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT MAR 11 2006

CAZ042-043-048-050-055>058-060>062-121200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

WINTER STORM CONDITIONS IN THE MOUNTAINS AND HIGH DESERTS. PERIODS
OF HEAVY SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. SEE
LAXWSWSGX.

LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING AND MUD AND DEBRIS FLOWS
IN AND NEAR RECENTLY BURNED AREAS LATE TONIGHT. SEE LAXFFASGX.

FLOOD ADVISORY FOR COASTAL AREAS AND VALLEYS. SEE LAXFLSSGX.

HIGH SURF ADVISORY. SEE LAXCFWSGX.
HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY. SEE LAXSRFSGX.
SMALL CRAFT ADVISORY FOR THE COASTAL WATERS. SEE LAXCWFSGX.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD WINTER STORM WILL DECREASE AND MOVE OUT OF THE REGION SUNDAY.

HIGH SURF ADVISORY FOR SAN DIEGO COUNTY UNTIL SUNDAY NIGHT. SEE
LAXCFWSGX.
HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY...SEE LAXSRFSGX.
SMALL CRAFT ADVISORY FOR THE OUTER COASTAL WATERS UNTIL SUNDAY
EVENING...SEE LAXCWFSGX.

.SPOTTER INFORMATION STATEMENT...THE SKYWARN WEATHER SPOTTER NETWORK
IS ACTIVATED.

MM

In the hours before

Local storm report, Mar 11, 5:54 AM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
554 AM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HEAVY SNOW       CUYAMACA PEAK           32.95N 116.61W
03/10/2006  M8.0 INCH        SAN DIEGO          CA   AMATEUR RADIO

1123 PM     HEAVY SNOW       W RUNNING SPRINGS       34.21N 117.11W
03/10/2006  U0.0 INCH        SAN BERNARDINO     CA   PUBLIC

            VERY HEAVY SNOW.

1146 PM     HEAVY RAIN       5 N HIGHLAND            34.19N 117.19W
03/10/2006  U0.00 INCH       SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROCK SLIDE ON SR330, MILE MARKER 32, NEAR CITY CREEK
            CROSSING.

1203 AM     SNOW             SE DEVORE               34.22N 117.40W
03/11/2006  U0.0 INCH        SAN BERNARDINO     CA   LAW ENFORCEMENT

            MODERATE SNOW FALLING. WHITE OUT CONDITIONS VISIBILITY 5
            FEET ALONG INTERSTATE 15 AND 215.

1205 AM     HEAVY RAIN       2 NNE RIVERSIDE         33.97N 117.38W
03/11/2006  U0.00 INCH       RIVERSIDE          CA   COUNTY OFFICIAL

            RAILRAOD TRACKS FLOODING NEAR PROSPECT AVENUE

1211 AM     HEAVY RAIN       2 ENE POWAY             33.00N 116.99W
03/11/2006  U0.00 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            NORTH BOUND INTERSTATE 15 FLOODED IN LANES 2, 3, AND 4.

1225 AM     SNOW             TEMECULA                33.50N 117.13W
03/11/2006  U0.0 INCH        RIVERSIDE          CA   TRAINED SPOTTER

            MIXED RAIN AND SNOW AT ELEVATION 2064. TEMPERATURE 38.

1229 AM     SNOW             2 ESE LAKE ARROWHEAD    34.25N 117.16W
03/11/2006  U0.0 INCH        SAN BERNARDINO     CA   PUBLIC

            HEAVY SNOW, TREE DOWN BLOCKING ROADWAY IN TWIN PEAKS.

0150 AM     SNOW             1 N HESPERIA            34.41N 117.32W
03/11/2006  M1.0 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            MODERATE SNOW FALLING AT THIS TIME

0209 AM     HEAVY SNOW       BANNING                 33.94N 116.89W
03/11/2006  U0.0 INCH        RIVERSIDE          CA   LAW ENFORCEMENT

0223 AM     HAIL             6 NW ESCONDIDO          33.20N 117.14W
03/11/2006  E0.25 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            HAIL COVERING INTERSTATE 15 JUST NORTH OF DEER SPRINGS
            ROAD

0254 AM     SNOW             5 WSW YUCCA VALLEY      34.08N 116.51W
03/11/2006  U0.0 INCH        SAN BERNARDINO     CA   PUBLIC

            HIGHWAY SR62 COVERED IN SNOW

0357 AM     HEAVY RAIN       2 SW ESCONDIDO          33.12N 117.10W
03/11/2006  M0.00 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            ESCONDIDO CREEK OVERFLOWING NEAR INTERSECTION OF COUNTRY
            CLUB RIVE AND HARMONY GROVE

0433 AM     HEAVY SNOW       WARNER SPRINGS          33.28N 116.63W
03/11/2006  M7.0 INCH        SAN DIEGO          CA   PUBLIC

            SNOWING LIGHTLY AT THIS TIME, WINDS WEST 20-30 MPH. HEAVY
            SNOW FELL BETWEEN 0300-0400 PST

0445 AM     HEAVY SNOW       5 SW SAN JACINTO PEAK   33.76N 116.74W
03/11/2006  M11.0 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            SNOWING LIGHTLY AT THIS TIME

&&

SCV
Local storm report, Mar 11, 6:27 AM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
627 AM PST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     HEAVY SNOW       BANNING                 33.94N 116.89W
03/11/2006  U0.0 INCH        RIVERSIDE          CA   DEPT OF HIGHWAYS

            INTERSTATE 10 COVERED IN SNOW.

0522 AM     NON-TSTM WND DMG 1 ESE JULIAN            33.07N 116.57W
03/11/2006                   SAN DIEGO          CA   PUBLIC

            TREE DOWN IN ROADWAY

0523 AM     SNOW             2 SSE DESCANSO          32.83N 116.60W
03/11/2006  U0.0 INCH        SAN DIEGO          CA   PUBLIC

            EAST BOUND INTERSTATE 8 SLOW LANE COVERED WITH SNOW, MUD,
            AND ROCKS.

0547 AM     HEAVY SNOW       5 NNE LAKE HEMET        33.73N 116.67W
03/11/2006  M10.0 INCH       RIVERSIDE          CA   TRAINED SPOTTER

0623 AM     HEAVY SNOW       5 S JULIAN              33.00N 116.59W
03/11/2006  M16.0 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            IN THE FLAT NEAR LAKE CUYAMACA

&&

SCV

The radar

The San Diego radar (KNKX), 17 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
March 11, 7:58 AM PST to 8:05 AM PST
Where
San Diego County, 1 mi W of La Mesa
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -117.067

Overflow of a flood control channel flooded part of I-8 at Fletcher Parkway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493222.